Round 10 (Allergic Reaction)

CAUTION: THESE NOTES CONTAIN SPOILERS!!!

Case Introduction

A 45 year old female is exposed to peanut butter and shrimp pizza and begins to have an apparent allergic reaction…

Initial Vitals
  • Temp 98.8
  • HR 130
  • RR 35
  • BP 70/40
  • O2 92%
Critical Actions
  • Verbalize Airway Evaluation
  • Complete a FOCUSED History and Exam
  • Normal Saline Bolus
  • Epinephrine both IM and (subsequently) IV
  • Glucagon 1mg IV
Final Diagnosis

Refractory Anaphylaxis Due to Beta Blockers

Tips and Tricks

You still need to obtain a quick history and exam even if you know the diagnosis in the first few seconds of the case

Additional Reading
  • Basic approach to anaphylaxis (EM Clerkship)
  • Tranexamic acid as first-line emergency treatment for episodes of bradykinin-mediated angioedema induced by ACE inhibitors. (PubMed)
  • Glucagon infusion in refractory anaphylactic shock in patients on beta-blockers. (PubMed)

8 Comments

  1. Gibrahn Eizerik

    First of all, congratulations on your amazing podcast! I’m always looking forward to the begging of the month to check your Rounds.
    On the subject of this week’s case, I have two questions:
    1) Is it fair to assume that if the patient was intoxicated with beta-blockers in such a way that she wouldn’t respond to epinephrine, then she probably woudn’t have presented with a heart rate of 130 bpm?
    2) Given the fact that atenolol acts specifically on beta-receptors, shouldn’t the patient’s blood pressure have responded to the infusion of phenylephrine, since it’s an alpha-agonist?
    Once more, great content every month!

    • Zack

      I actually considered this while writing the case, and you may be correct on both of these. The funny thing about refractory anaphylactic shock with beta blockers is that there are actually very few cases of it reported in the literature but it gets mentioned all the time in training. I was able to find a case when it occurred with atenolol (which is one of several reasons why I picked this medication), but as far as if it’s possible to have a documented tachycardia when in initial anaphylactic shock while taking (non-toxic) doses of beta blocker and how this would respond to a treatment that has not been directly studied for this indication (phenylephrine) is anyones guess. For the sake of hitting specific learning objectives I decided to write it this way.

  2. Gregory Suares

    I have been referring students to your website and noticed that the CATEGORY listing has been removed, which is a shame since it made navigating the site easy. Any thoughts about adding this back?

    • Zack

      Yes, I plan on adding it back!

  3. Elnath Bonifacio

    I really love this kind of episode!
    Im a 1st year EM resident in the Philippines and I listen to your episodes daily!

    I just want to ask, what are the books you recommend (aside from Rosen’s and Tintinalli) I read in preparation for in service exams or written and oral exams?

    • Zack

      I used HIPPO review and the AAEM board review book as my primary study material during residency.

  4. Andri Rieder

    Hy Zack
    Awesome Podcast! I‘m a Paramedic Student from Switzerland and learn a lot here.
    Question about the anaphylaxis. Not sure if I missed it, but: I learnt that (one of the) first actions is to remove the allergic agent if possible. Would vomitig or a gastric lavage help to reduce the allergic reaction in this case?

    • Zack

      I’ve never heard of that as an established treatment for anaphylaxis to an oral ingestion before. I would be interested in any articles to the contrary. I would imagine that by the time the person is having an anaphylactic reaction it’s probably too late to do lavage? Regardless, you are correct, part of the treatment of anaphylaxis is to remove the agent if possible

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

© 2020 EM Clerkship, LLC

Theme by Anders NorenUp ↑